Montana, 2008

Hail and Damaging Winds in Montana, July 26 to 27, 2008

July 26 to 27, 2008 · NWS GGW · 31 events in 10 counties and zones

A mid level impulse generated numerous severe thunderstorms across northeast Montana. A few of these storms produced hail as large as two inches in diameter with winds up to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A mid level impulse generated numerous severe thunderstorms across northeast Montana. A few of these storms produced hail as large as two inches in diameter with winds up to 80 mph. Significant crop losses occurred with this event, but damage estimates and areal extent of the losses are not known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 26, 1:17 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 26, 1:17 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MDT SAT JUL 26 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
SEVERE THUNDERSTORMS POSSIBLE IN THE CWA TONIGHT THROUGH MONDAY.

ALL EYES THIS AFTERNOON ARE ON THE CONVECTIVE POTENTIAL FOR THIS
AFTERNOON AND EVENING. MODELS APPEAR TO BE A BIT TOO SLOW WITH IT/S
FORWARD SPEED. BIGGEST LIMITING FACTOR IS THE CAP OVER THE AREA.
ACTIVITY SHOULD WANE A BIT OVERNIGHT BUT AXIS OF INSTABILITY REMAINS
OVER THE AREA INTO SUNDAY. WITH CAPES OVER 1000 J/KG OVER THE
AREA...THERE STILL REMAINS THE POSSIBILITY OF SEVERE TSTORMS BUT THE
SHEAR MAY WEAKEN ON SUNDAY. SURFACE TROUGH DOES NOT LOOK TO EXIT
AREA UNTIL MONDAY (LATEST WITH NAM SOLUTION). THE EASTERN ZONES LOOK
TO BE MORE PRIMED MONDAY...BUT THE MORE CONSISTENT GFS IS SHOWING
THE SURFACE TROUGH TO BE EAST OF THE CWA BY 00Z TUESDAY. JAMBA

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
12Z GFS/ECMWF/CANADIAN ALONG WITH GFS ENSEMBLE MEMBERS ALL AGREE
FAIRLY WELL WITH THE SYNOPTIC PATTERN THROUGH WEDNESDAY. WEDNESDAY
NIGHT AND BEYOND THE MODELS THEN DIVERGE AS THEY ATTEMPT TO BRING
THE GULF OF ALASKA TROUGH ONSHORE.

SHORTWAVE RIDGING BUILDS IN MONDAY NIGHT BEHIND DEPARTING
SHORTWAVE TROUGH. LOWERED SKY COVER MONDAY NIGHT AND TUESDAY BASED
ON RISING HEIGHTS AND LOW MEAN LAYER RELATIVE HUMIDITY
VALUES...WHICH DOES NOT SUPPORT MUCH CLOUD COVER. ANOTHER PACIFIC
SHORTWAVE TROUGH QUICKLY APPROACHES WEDNESDAY NIGHT. UPPER HEIGHT
FALLS AND A LEE SIDE SURFACE TROUGH SUPPORT THUNDERSTORM DEVELOPMENT.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY BEFORE
THE TROUGH AXIS SWINGS THROUGH AND DRIVES THE SURFACE TROUGH TO
THE EAST.

THE ONLY CHANGES WERE THE AFOREMENTIONED SKY GRIDS. OTHERWISE THE
REMAINDER OF THE GRIDS HANDLE THE SITUATION WELL. AJZ

PREVIOUS SHORT TERM DISCUSSION...
THERE IS GENERAL AGREEMENT IN THE INITIAL PERIODS OF EXTENDED
MODELS. AN UPPER SHORTWAVE WILL BE EXITING THE REGION MONDAY NIGHT
WITH THE POSSIBILITY OF DIMINISHING THUNDERSTORMS FROM THE
PREVIOUS AFTERNOON. INHERITED POPS ARE VERY APPROPRIATE FOR MONDAY
NIGHT. AMPLIFIED UPPER RIDGING TUESDAY WILL LIKELY MAINTAIN DRY
CONDITIONS. HOWEVER MODELS SHOW A TROUGH PUSHING INTO THE
NORTHWEST LATE TUESDAY. UPPER FLOW WILL TURN SOUTHWEST AS A FRONT
PASSES THROUGH THE CWA OVERNIGHT...GENERATING A CHANCE FOR STORMS
INTO WEDNESDAY. RIDGING MOVES IN WEDNESDAY NIGHT BUT THEN THE
MODELS BEGIN TO DIFFER IN TREATMENT OF ANOTHER TROUGH MOVING INTO
CANADA. WILL GO CONSERVATIVE FOR NOW AND MAINTAIN A WEAK RIDGE IN
THE LATER PERIODS. EXTENDED PERIOD TEMPERATURES WILL REMAIN AT OR
ABOVE NORMAL. SCT

&&

.AVIATION...
PREDOMINANTLY VFR TONIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE
TONIGHT AND THEN AGAIN SUNDAY AFTERNOON...SOME OF WHICH COULD BE
SEVERE...AND TEMPORARILY PRODUCE MFVR CONDITIONS. THE WIND WILL BE
OUT OF THE EAST AT 10 TO 20KT WITH HIGHER GUSTS OF VARIABLE
DIRECTION IN AND AROUND ANY THUNDERSTORMS. AJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 26, 2:37 AM MST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
337 AM MDT SAT JUL 26 2008

MTZ016>027-059>062-270945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
337 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER WAVE MOVING TOWARD THE REGION IS EXPECTED TO TRIGGER SOME
THUNDERSTORMS TODAY...SOME OF WHICH MAY BE SEVERE DURING THE EVENING.
THE BEST CHANCES FOR THIS TO OCCUR ARE SOUTH AND WEST OF A LINE
FROM MALTA TO SIDNEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...A BETTER COVERAGE OF THUNDERSTORMS ARE EXPECTED. SOME
OF THESE AGAIN MAY BE SEVERE AND BE MORE WIDESPREAD ACROSS THE
AREA COMPARED TO TODAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 157 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

25 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Petroleum

When
July 26, 3:15 PM MST
Where
Petroleum County, 20 mi NNW of Winnett
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.267, -108.513

Hail, Phillips

When
July 26, 3:52 PM MST
Where
Phillips County, 10 mi S of Zortman
Measured
1 in hail
Reported by
Public
Coordinates
47.775, -108.530

Hail, Phillips

When
July 26, 4:05 PM MST
Where
Phillips County, 15 mi S of Dodson
Measured
1 in hail
Reported by
NWS Employee
Coordinates
48.183, -108.230

Hail, Phillips

When
July 26, 4:25 PM MST
Where
Phillips County, 6.92 mi S of Zortman to 6.86 mi SSE of Zortman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.820, -108.517

Hail covered highway 191 between mile markers 134 and 135.

Hail, Phillips

When
July 26, 5:00 PM MST
Where
Phillips County, 7 mi S of Zortman
Measured
1 in hail
Reported by
Public
Coordinates
47.819, -108.530

Hail, Phillips

When
July 26, 5:30 PM MST
Where
Phillips County, 36 mi SSE of Malta
Measured
1 in hail
Reported by
Public
Coordinates
47.869, -107.571

Some crop damage was observed. The hail also piled up on the house's deck.

Thunderstorm Wind, Valley

When
July 26, 5:30 PM MST
Where
Valley County, 31 mi NNE of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.614, -106.371

Pea size hail was also observed.

Hail, Phillips

When
July 26, 5:35 PM MST
Where
Phillips County, 1 mi SW of Malta
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
48.340, -107.885

Hail, Valley

When
July 26, 6:15 PM MST
Where
Valley County, 8 mi WSW of Lustre
Measured
1.75 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
48.336, -106.061

Extensive crop damage reported along with a broken car window.

Hail, Valley

When
July 26, 6:40 PM MST
Where
Valley County, 20 mi NNE of Frazer
Measured
2 in hail
Reported by
Public
Coordinates
48.317, -105.864

Hail ranged from one to two inches in diameter and covered the ground. Nearby crops were reported destroyed.

Hail, Roosevelt

When
July 26, 7:16 PM MST
Where
Roosevelt County, 8.3 mi N of (Olf)wolf Pt Int Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.220, -105.560

Hail, McCone

When
July 26, 7:42 PM MST
Where
McCone County, 20 mi W of Circle
Measured
0.88 in hail
Reported by
Public
Coordinates
47.420, -106.028

Rainfall was measured at 0.64 inches.

Thunderstorm Wind, McCone

When
July 26, 7:42 PM MST
Where
McCone County, 20 mi W of Circle
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
47.420, -106.028

A small bow echo downed eight power poles along Highway 200 and damaged a few shed roofs. The power was not restored until August 1st.

Hail, McCone

When
July 26, 8:00 PM MST
Where
McCone County, 5.59 mi NW of Brockway
Measured
0.88 in hail
Reported by
Public
Coordinates
47.360, -105.850

Rainfall was measured at 0.70 inches.

Hail, McCone

When
July 26, 8:05 PM MST
Where
McCone County, 15 mi SSW of Brockway
Measured
2 in hail
Reported by
Public
Coordinates
47.099, -105.892

Hail, McCone

When
July 26, 8:06 PM MST
Where
McCone County, 21 mi SW of Circle
Measured
1 in hail
Reported by
Public
Coordinates
47.205, -105.917

Hail, McCone

When
July 26, 8:06 PM MST
Where
McCone County, 20 mi W of Circle
Measured
0.88 in hail
Reported by
Public
Coordinates
47.420, -106.028

Hail, Prairie

When
July 26, 8:08 PM MST
Where
Prairie County, 36 mi NW of Terry
Measured
1.75 in hail
Reported by
Public
Coordinates
47.148, -105.840

Hail, Richland

When
July 26, 8:20 PM MST
Where
Richland County, 25 mi WNW of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
47.839, -104.647

Some crop damage was noted.

Hail, Prairie

When
July 26, 8:23 PM MST
Where
Prairie County, 29 mi NW of Terry
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
47.077, -105.735

Some windows were broken.

Hail, Prairie

When
July 26, 8:36 PM MST
Where
Prairie County, 20 mi NW of Terry
Measured
1.25 in hail
Reported by
Public
Coordinates
46.985, -105.600

A wind gust was measured at 53 mph.

Hail, Richland

When
July 26, 8:45 PM MST
Where
Richland County, 10 mi NNW of Savage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.584, -104.432

A measured wind gust of 45 mph accompanied the hail.

Hail, Richland

When
July 26, 8:55 PM MST
Where
Richland County, Savage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.450, -104.350

Thunderstorm Wind, Dawson

When
July 26, 9:10 PM MST
Where
Dawson County, 14 mi SSW of Lindsay
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.033, -105.264

Winds were sustained between 50 and 60 mph along with 0.75 hail.

Hail, Dawson

When
July 26, 9:10 PM MST
Where
Dawson County, 14 mi SSW of Lindsay
Measured
0.75 in hail
Reported by
Public
Coordinates
47.033, -105.264

Sustained winds of 50 to 60 mph were also reported.

Thunderstorm Wind, Dawson

When
July 26, 9:25 PM MST
Where
Dawson County, 17 mi WSW of Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.006, -105.064

Hail, Prairie

When
July 26, 9:30 PM MST
Where
Prairie County, 10 mi SW of Mildred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.578, -105.099

Hail, Prairie

When
July 26, 9:42 PM MST
Where
Prairie County, 6 mi N of Mildred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.767, -104.950

Thunderstorm Wind, Prairie

When
July 26, 9:45 PM MST
Where
Prairie County, 12 mi NE of Mildred
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.803, -104.771

Wind tore a solid roof off a barn and drove a 2x6 foot wood beam 1.5 inches into a tree.

Thunderstorm Wind, Wibaux

When
July 26, 10:30 PM MST
Where
Wibaux County, 12 mi SSE of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.819, -104.083

The power was out for just over one hour.

Hail, Garfield

When
July 27, 12:45 AM MST
Where
Garfield County, 3 mi W of Brusett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.350, -107.314

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 109401, 109403, 109404, 109406, 109407, 109409, 122169, 109410, 109412, 108310, 109414, 109415, 123888, 109417, 109420, 109421, 109423, 109426, 109427, 109419, 109429, 108349, 109430, 109435, 128661, 109436, 109432, 109433, 111769, 109438, 109434.